Postoperative Lithium Toxicity after Total Hip Arthroplasty in Patient with Acute Kidney Injury

Date

2020

Authors

Roberts, Tyler
Lindsley, Joshua
Wagner, Russell

ORCID

Journal Title

Journal ISSN

Volume Title

Publisher

Abstract

We document the first case of lithium toxicity in a 62-year-old female with schizoaffective disorder following total hip arthroplasty. Pre-operatively, the patient had subtherapeutic levels of lithium (0.5 mEq/L; normal range, 0.6 and 1.5 mEq/L) stable on maintenance dosing. She continued receiving this regimen post-operatively. On post-operative day 3, she was found to have an acute kidney injury (Creatinine 1.2 mg/dl, up from .5 mg/dl baseline), supratherapeutic lithium levels (2.5 mEq/L; normal range, 0.6 and 1.5 mEq/L), and signs of acute lithium toxicity. Immediate discontinuation of lithium and initiation of supportive care lead to full recovery. This report demonstrates the need for orthopedic surgeons to actively surveil post-operative lithium levels in patients with concomitant mood disorders, paying special attention to renal function and avoiding of nephrotoxic agents.

Description

Keywords

Citation

Rights

License

Collections